Dear Dr. Roach • I use Advair every day, two times a day, and I now have high blood pressure. I have heard there is a connection between the two. What can be done about it? Will this be a long-term problem? Thanks. — E.G.

Answer • Advair is a combination inhaled medication for asthma. It consists of two medicines: the inhaled steroid fluticasone, and the long-acting bronchodilator salmeterol; a bronchodilator helps to open (dilate) constricted airways (bronchi). The steroid fluticasone, like cortisone or prednisone, can have many side effects, including high blood pressure. However, the amount that is absorbed from the airways when it is taken as an inhaler is very small, and high blood pressure is only a rare side effect with Advair.

Bronchodilators like albuterol and salmeterol can affect the heart. The most common and noticeable effect is a racing heartbeat. People tend to get used to this effect after using the medicine for a week or two. Again, there is usually not enough absorbed to cause high blood pressure.

In people with both asthma and high blood pressure, I tend to make sure of the asthma treatment first, then find a treatment for the high blood pressure. It’s possible you don’t need both components of the Advair — you might speak to your doctor about trying just the fluticasone inhaler, as many people do well without the bronchodilator. Some people certainly need both.

Readers • The booklet on asthma and its control explains this illness in detail. Readers can obtain a copy by writing: Dr. Roach — No. 602, Box 536475, Orlando, Fla. 32853-6475. Enclose a check or money order for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

Dear Dr. Roach • I am a youthful, energetic 86-year-old, and something is happening to my body. My breast size has increased, and I am wearing a larger cup size. It is frightening. I checked with my gynecologist. My yearly mammogram was normal, and he ordered an MRI of the breast, which was normal.

According to a report, there was nothing unusual in my hormones. I have not gained any weight, and my diet is normal. I was recently prescribed clonazepam 0.5 mg for sleep, along with the trazodone I have been taking. — E.G.

AnswerIt sounds like your gynecologist has been very thorough. An MRI scan of the breasts is not a common test, but we use it for very high-risk women or for following up abnormalities seen by mammogram or ultrasound. It is very good at finding abnormalities, although sometimes it can find things that look abnormal, but are later proven to be normal. In scientific terms, it is sensitive, but not specific.

Higher estrogen levels was another good thought, so I’m glad he checked that. Without weight gain, I thought of edema — just like feet can swell, so can breasts, but it would be unusual for that to happen only in the breasts and not the rest of the body.

I looked up clonazepam (Klonopin), and did not find breast enlargement as a side effect. However, drug side effects are such a common cause of new symptoms that it’s possible, but unlikely, to be causing this change.

I have learned a great deal of humility practicing medicine, and I know that medical science cannot explain all the changes in the body. But I think your doctor did as much as we know how to do to make sure something isn’t terribly wrong.

Dr. Keith Roach is a physician at Weill Cornell Medical College and New York Presbyterian Hospital.Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, Fla. 32853-6475